Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 13, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 22, 2022, 4:05 AM MDT for 4 counties in Wyoming. It took effect at Oct 22, 2022, 9:00 AM MDT. It was in force for 11 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2022, 4:05 AM MDT (10:05 UTC)
- In effect from
- Oct 22, 2022, 9:00 AM MDT
- Expired
- Oct 22, 2022, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 11:19 AM MDT | NON-TSTM WND GST 70 | 1 Ssw Lander, WY | ASOS STATION KLND LANDER AIRPORT. |
| Oct 22, 12:01 PM MDT | NON-TSTM WND GST 80 | 12 W Fort Washakie, WY | MESONET STATION WRVW4 FORT WASHAKIE 10 W. A.K.A. WIND RIVER RAWS. |
| Oct 22, 12:34 PM MDT | NON-TSTM WND GST 56 | 2 Wnw Dubois, WY | AWOS STATION KDUB DUBOIS AIRPORT. |
| Oct 22, 1:00 PM MDT | NON-TSTM WND GST 67 | 3 Ne Lander, WY | MESONET STATION PC259 WYOPO. |
| Oct 22, 2:16 PM MDT | NON-TSTM WND GST 85 | 10 Ne Atlantic City, WY | MESONET STATION KREC RED CANYON - SOUTH PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5314 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS75 KRIW 221005 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 405 AM MDT Sat Oct 22 2022 WYZ015-222200- /O.UPG.KRIW.HW.A.0009.221022T1500Z-221022T2200Z/ /O.NEW.KRIW.HW.W.0013.221022T1500Z-221022T2200Z/ Wind River Mountains East- 405 AM MDT Sat Oct 22 2022 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 30 to 50 mph with gusts up to 80 mph expected. * WHERE...Wind River Mountains East. * WHEN...From 9 AM this morning to 4 PM MDT this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles, over South Pass and Red Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ019-020-030-222200- /O.UPG.KRIW.HW.A.0009.221022T1600Z-221022T2300Z/ /O.NEW.KRIW.HW.W.0013.221022T1600Z-221022T2300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-East Sweetwater County- Including the cities of Jeffrey City, Casper, and Wamsutter 405 AM MDT Sat Oct 22 2022 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range, Natrona County Lower Elevations and East Sweetwater County. * WHEN...From 10 AM this morning to 5 PM MDT this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Locally higher gusts up to 70 mph will be possible over Outer Drive on the south side of Casper. The stronger wind gusts will be over far eastern portions of Sweetwater County near Wamsutter. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ018-222200- /O.UPG.KRIW.HW.A.0009.221022T1500Z-221022T2200Z/ /O.NEW.KRIW.HW.W.0013.221022T1600Z-221022T2300Z/ Lander Foothills- Including the city of Lander 405 AM MDT Sat Oct 22 2022 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Lander Foothills. * WHEN...From 10 AM this morning to 5 PM MDT this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The timing of these higher winds could occur between 2 and 4 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
3 follow-up statements
555 WWUS75 KRIW 222158 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 358 PM MDT Sat Oct 22 2022 WYZ015-230200- /O.EXT.KRIW.HW.W.0013.000000T0000Z-221023T0200Z/ Wind River Mountains East- 358 PM MDT Sat Oct 22 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 50 mph with gusts up to 80 mph expected. Wind gusts to around 80 mph have been reported along Highway 28. * WHERE...Wind River Mountains East. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles, over South Pass and Red Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ019-020-030-222300- /O.CON.KRIW.HW.W.0013.000000T0000Z-221022T2300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-East Sweetwater County- Including the cities of Jeffrey City, Casper, and Wamsutter 358 PM MDT Sat Oct 22 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range, Natrona County Lower Elevations and East Sweetwater County. * WHEN...From 10 AM this morning to 5 PM MDT this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Locally higher gusts up to 70 mph will be possible over Outer Drive on the south side of Casper. The stronger wind gusts will be over far eastern portions of Sweetwater County near Wamsutter. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ018-222300- /O.CON.KRIW.HW.W.0013.000000T0000Z-221022T2300Z/ Lander Foothills- Including the city of Lander 358 PM MDT Sat Oct 22 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Lander Foothills. * WHEN...From 10 AM this morning to 5 PM MDT this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The timing of these higher winds could occur between 2 and 4 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
999 WWUS75 KRIW 222322 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 522 PM MDT Sat Oct 22 2022 WYZ018>020-030-230030- /O.EXP.KRIW.HW.W.0013.000000T0000Z-221022T2300Z/ Lander Foothills-Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-East Sweetwater County- Including the cities of Lander, Jeffrey City, Casper, and Wamsutter 522 PM MDT Sat Oct 22 2022 ...HIGH WIND WARNING HAS EXPIRED... Winds are decreasing so the high wind warning has been allowed to expire. Wind gusts to 40 mph will remain possible through the evening. $$ WYZ015-230200- /O.CON.KRIW.HW.W.0013.000000T0000Z-221023T0200Z/ Wind River Mountains East- 522 PM MDT Sat Oct 22 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 50 mph with gusts up to 80 mph expected. Wind gusts to around 80 mph have been reported along Highway 28. * WHERE...Wind River Mountains East. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles, over South Pass and Red Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
882 WWUS75 KRIW 230151 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 751 PM MDT Sat Oct 22 2022 WYZ015-230300- /O.EXP.KRIW.HW.W.0013.000000T0000Z-221023T0200Z/ Wind River Mountains East- 751 PM MDT Sat Oct 22 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds have dropped below high wind criteria. Therefore, the high wind warning will be allowed to expire. Wind gusts of 50 to 60 mph will continue through the evening. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 21, 9:36 PM MDT, 6 hours 29 minutes earlier.
Area forecast discussion, Oct 21, 9:36 PM MDT, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 936 PM MDT Fri Oct 21 2022 .SHORT TERM...(This evening through Saturday night) Issued at 401 PM MDT Fri Oct 21 2022 An active weather weekend is in store as a strong Pacific Northwest trough approaches the area. Currently, a deepening lee surface cyclone to our northeast has contributed to gusty winds across much of the area. This has combined with low humidity to create elevated to critical fire weather conditions across much of central and southern Wyoming. As the trough approaches this evening, a relatively moist west flow will be over the area. Precipitation will begin across far northwestern Wyoming around sunset this evening, and work its way south across the rest of the west overnight as the first surge of colder air moves in. Snow levels will remain above 7,000 ft through Saturday morning, so western valleys will first see rain for this event. It appears the heaviest mountain snow for this entire event will fall in this initial period, namely Friday night through Saturday morning. The trough will dig south into southern Idaho through Saturday, with much colder air moving into Wyoming during the afternoon from west to east. This will bring the snow level down to western valleys, with rain transitioning to a wet snow by Saturday evening. One wrinkle in the forecast is a potential dry slot arriving Saturday evening; this will likely decrease snow rates across the west through Saturday night. Regardless, snow levels will continue to lower through Sunday morning, with snow spreading across southern Wyoming and then east of the Divide by the end of this period as an upslope component sets up. Wind will also be a concern with this event, as strong winds aloft will likely be mixed down late Saturday morning and afternoon, especially across the Wind Corridor. The strongest wind will be across the southern end of the Winds as a potential mountain wave builds there. There are still indications of this wave breaking around noon Saturday, resulting in potentially strong winds in Lander. .LONG TERM...(Sunday through Friday) Issued at 401 PM MDT Fri Oct 21 2022 Sunday morning will see the strong storm in full force across the forecast area, with the upper-level low over eastern Idaho and the cold front moving west to east across the central parts of Wyoming. There seems to be a few areas of heavier precipitation Sunday. First is with the front moving through eastern Sweetwater into Natrona and Johnson Counties. Second is with the unstable cold-core showers over western WY. And third is with the upslope and northerly from the Bighorn Basin into the Wind River Basin. Gusty northwest flow with temperatures in the 30s will be likely on Sunday, with the heaviest precipitation (rain turning over to snow) from north- central into central WY, especially in the upslope favorable areas. The upper-level low moves into the Plains Sunday night into Monday morning, with lingering showers over central WY and slight clearing over western WY. Brief riding with NNW mid-level flow should help skies to clear somewhat Monday afternoon, though temperatures will only rebound a few degrees over the northwest part of the state. Clouds then push into western WY Monday afternoon ahead of moist zonal flow off the Pacific. Snow should start up again over northwest WY by midnight, with moderate snow falling in southwest flow before sunrise Tuesday morning. Winds will remain elevated over the rest of the forecast area Monday night into Tuesday morning due to the approaching shortwave trough. Precipitation then moves south and lessons over southern WY late Tuesday as a weak cold front drops south out of Montana and the leeside surface trough moves into eastern Colorado. And not to be outdone, another trough moves into the Pacific Northwest, this one looking to be stronger than the Tuesday system. Wednesday will then see continued clouds and light precipitation as the trough digs into Idaho and western WY by the end of the day Wednesday. At this time, widespread light precipitation is expected with locally heavier amounts in the mountains. Gusty winds will continue as well as temperatures drop Wednesday night. The trough moves eastward Thursday with clearing skies but cold temps from the northwest. Upper-level high pressure is then expected to build over the Great Basin to bring lighter winds and warmer more seasonable temperatures on Friday. The weekend heading into Halloween looks to be unseasonably warm and dry. && .AVIATION...(For the 06Z TAFS through 06Z Sunday) Issued at 932 PM MDT Fri Oct 21 2022 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. VFR conditions should remain in place for most of the morning at KJAC, KPNA and KBPI. Showers will begin to move in by the early morning impacting KJAC first lowering conditions to MVFR. KPNA and KBPI will see showers develop by 17z. Eventually all terminals West of the Divide will see a transition to snow between 20z and 23z Saturday. By this time conditions will decrease to MVFR over most of the area. Gusty winds at times will be common throughout most of the period. Mountains will be frequently obscured Saturday. VFR conditions should remain over KRKS for the majority of the period until around 00z Sunday. Showers will develop around 00z at which conditions will deteriorate to MVFR. Winds will be gusty around 30 knots on Saturday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. VFR conditions are expected at all TAF sites through the entire period. Winds will be increasing throughout the day with strong gusts periodically at KLND to KCPR. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 401 PM MDT Fri Oct 21 2022 Elevated to critical fire weather conditions will continue through early evening as strong winds remain across the Wind Corridor. Tonight a strong trough will approach the area. This will bring accumulating snow and rain to the area through the weekend, first starting in the northwest tonight. Strong winds are also expected with this system across much of the area, but especially along the Wind Corridor late Saturday morning through Saturday afternoon. The strongest winds will likely be on souther portions of the Wind River Range, where gusts up to 80 mph possible. Precipitation will transition from the west to southern Wyoming Saturday evening, then to areas east of the Divide Saturday night and Sunday. Snow levels will lower to basin floors Sunday as colder air moves in. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM MDT Sunday for WYZ001. Winter Storm Warning until 6 PM MDT Sunday for WYZ002-014. Winter Storm Warning until 6 PM MDT Sunday for WYZ012. High Wind Watch from 9 AM MDT Saturday through Saturday afternoon for WYZ015-018. High Wind Watch from Saturday morning through Saturday afternoon for WYZ019-020-030. Winter Weather Advisory until 6 PM MDT Sunday for WYZ024. && SHORT TERM...Myers LONG TERM...McDonald AVIATION...Dziewaltowski FIRE WEATHER...Myers
Hazardous weather outlook, Oct 22, 3:18 AM MDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 318 AM MDT Sat Oct 22 2022 WYZ001>020-022>030-230930- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 318 AM MDT Sat Oct 22 2022 ...Multiple Winter Weather highlights through Sunday night across western Wyoming... ...High Wind Warnings across central and southern portions today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. West to southwest wind gusts of 50 to 60 mph across central and southern portions Saturday. Higher gusts of 60 to 70 mph near South Pass. Mountain snow and valley rain will continue over western portions. Rain will change over to snow late this afternoon into the evening. Rain over southern portions this afternoon will change over to snow tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Light to moderate snow continuing over western and southern portions. Rain will change over to snow east of the Divide late in the morning toward early afternoon. Minor accumulations expected for most lower elevation locations. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures. Team Riverton
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.